Clinical features and consequences of seizures due to cyclic antidepressant overdose

David W. Ellison, Paul R. Pentel

Research output: Contribution to journalArticlepeer-review

42 Scopus citations

Abstract

The charts of 30 patients with seizures caused by cyclic antidepressant toxicity were reviewed to determine the natural history of these seizures and their effect on outcome. Mortality was 10%. Onset of seizures was within 1.5 hours of admission in all but two patients. Both patients with seizures occurring later than 1.5 hours had also ingested ethanol. Antecedent mental status did not predict the occurrence of seizures; 23% of seizures occurred when patients were alert. The majority of patients (25 of 30) had one or two brief (<2 minute), self-limited, generalized, tonic/clonic seizures that terminated without anticonvulsant therapy. Six patients had prolonged or repetitive seizures. Most seizures, even when multiple or sustained, had no sequela. However, four patients developed marked cardiovascular deterioration immediately following seizures, with hypotension and ventricular tachycardia or bradyarrhythmias. All four had a QRS duration >200 msec at some time during their hospitalization. It is concluded that most seizures associated with cyclic antidepressant toxicity occur soon after admission, are brief, and terminate without specific anticonvulsant therapy. Even when brief, however, seizures may occasionally lead to abrupt cardiovascular deterioration and death. It is not clear which patients are at risk for severe cardiovascular complications.

Original languageEnglish (US)
Pages (from-to)5-10
Number of pages6
JournalAmerican Journal of Emergency Medicine
Volume7
Issue number1
DOIs
StatePublished - Jan 1989

Keywords

  • Seizure
  • antidepressant
  • overdose

Fingerprint

Dive into the research topics of 'Clinical features and consequences of seizures due to cyclic antidepressant overdose'. Together they form a unique fingerprint.

Cite this